Skip Content
U.S. Flag
  
  

All Night Sessions of the Senate


YearSubjectLengthNote
1915 Ship Purchase Act

From noon on Feb 8 until 6:00 p.m. on Feb 10. (54 hours)

1927 Resolution to continue investigation of the Frank L. Smith-William S. Vare election cases From 11:00 a.m. on Mar 2 to 12:02 a.m. on Mar 4.
(37 hours, 2 minutes)
1935 National Recovery Act Extension From noon on Jun 12 until 6:20 a.m. on Jun 13.
(18 hours, 20 minutes)
1947 Veto of labor bill From noon on Jun 20 to 6:52 p.m. on Jun 21.
(30 hours, 52 minutes)
1948 Closing session From 11:00 a.m. on Friday, Jun 18, to 7:14 a.m. on Sunday, Jun 20.
(44 hours, 14 minutes)
1950 Closing session From 11:30 a.m. on Friday, Sep 22, to 5:23 p.m. on Saturday, Sep 23.
(29 hours, 53 minutes)
This was the session in which Senator William Langer (R-ND) collapsed during a filibuster on the veto of the Communist registration bill.
1952 Supplemental Appropriations for Fiscal Year 1953 From noon on Saturday, Jul 5, to 5:09 a.m. Sunday, Jul 6.
(17 hours, 9 minutes)
1953 Tidelands bill From 11:00 a.m. on Friday, Apr 24, to 3:50 p.m. on Saturday, Apr 25.
(28 hours, 50 minutes)
During this session, Senator Wayne Morse (R/I/D/-OR) broke the then-existing record for the longest Senate speech, taking the floor at 11:40 a.m. and speaking for 22 hours, 26 minutes. The Senate then took up and passed rent control, after which Senator James E. Murray (R-MT) spoke for four hours.
1954 Atomic Energy bill From 10:00 a.m. on Wednesday, Jul 21, to 1:34 a.m. on Friday, Jul 23.
(39 hours, 34 minutes)
1954 Atomic Energy bill From 2:00 a.m. on Friday, Jul 23 to 11:49 p.m. on Saturday, Jul 24.
(45 hours, 49 minutes)
1954 Atomic Energy bill From 10:00 a.m. on Monday, Jul 26 to 9:56 p.m. on Tuesday, Jul 27.
(35 hours, 56 minutes)
1957 Civil rights debate From 10:00 a.m. on Aug 28, to 12:59 a.m. on Aug 30.
(38 hours, 59 minutes)
Senator Strom Thurmond of South Carolina began his speech at 8:54 p.m. on Aug 28 and spoke until 9:12 p.m. on Aug 29 (24 hours, 18 minutes). Interruptions for other business totaled 1 hour 18 minutes. This speech broke Senator Morse's record for the longest Senate speech.
1960 Civil rights (a bill to lease a building at Fort Crowder, MO, was used as vehicle for civil rights amendments). From noon on Monday, Feb 29, to 5:31 p.m. on Saturday, Mar 5.
(125 hours, 16 minutes; includes a 15-minute recess on Mar 2)
The longest unbroken session during that period took 82 hours, 2 minutes, from Mar 2 to Mar 5.
1960 Sugar Act From 10:00 a.m. on Saturday, Jul 2, to 8:33 a.m. on Sunday, Jul 3.
(22 hours, 33 minutes)
1961 Nomination of Lawrence J. O'Conner, Jr. of Texas to be a member of the Federal Power Commission From 10:00 a.m. on Tuesday, Aug 8, to 5:59 p.m. on Wednesday, Aug 9.
(31 hours, 59 minutes)
Senator William Proxmire (D-WI), who objected to the nomination, held the floor for much of this time, yielding for the transaction of other business with the understanding that he would not lose the floor.
1964 Civil rights debate From 10:00 a.m. on Jun 9 to 9:51 a.m. on Jun 10.
(23 hours, 51 minutes)
Senator Robert C. Byrd (D-WV) began a speech at 7:38 p.m. and spoke for 14 hours and 13 minutes
1977 Natural Gas Policy Act From 9:00 a.m. on Tuesday, Sep 27, to 7:12 a.m. on Wednesday, Sep 28.
(22 hours, 12 minutes)
Senators Howard Metzenbaum (D-OH) and James Abourezk (D-SD) conducted a "dilatory tactic filibuster."
1978 Closing session From 9:00 a.m. on Saturday, Oct 14, to 7:16 p.m. on Sunday, Oct 15.
(34 hours, 16 minutes)
The Senate passed many bills, but the two main items were the conference reports on energy tax and income tax.
1980 Selective Service From 10:00 a.m. on Tuesday, Jun 20, to 6:43 p.m. on Wednesday, Jun 21.
(32 hours, 43 minutes)
1981 Debt limit From 11:00 a.m. on Sep 28, to 10:26 a.m. on Sep 29.
(23 hours, 26 minutes)
Senator William Proxmire (D-WI) spoke for 16 hours, 12 minutes, from early evening on Sep 28 until mid-morning on Sep 29 against allowing the national debt to go over $1 trillion. Four minutes after recessing, at 10:30 a.m., the Senate reconvened, adjourning at 10:16 p.m. (11 hours, 46 minutes)
1981 Continuing Appropriations for Fiscal Year 1982 From 10:00 a.m. on Thursday, Nov 19, to 6:52 a.m. on Friday, Nov 20.
(20 hours, 52 minutes)
1982 Continuing Appropriations for Fiscal Year 1983 From 9:45 a.m. on Thursday, Dec 16, to 11:36 p.m. on Friday, Dec 17.
(37 hours, 51 minutes)
1984 Continuing Appropriations for Fiscal Year 1985 From 11:00 a.m. on Wednesday, Oct 3, to 9:32 a.m. on Thursday, Oct 4.
(22 hours, 32 minutes)
1986 Public debt limit increase From 9:30 a.m. Aug 15 to 4:03 a.m. on Aug 16.
(18 hours, 33 minutes)
1986 Veto of South African Sanction and Continuing Resolution From 8:30 a.m. on Oct 2 to 5:27 a.m. on Oct 3.
(20 hours, 57 minutes)
1988 Senate Election Campaign Act From 10:00 a.m. on Tuesday, Feb 23, to 7:24 p.m. on Thursday, Feb 25.
(57 hours, 24 minutes)
1992 Tax bill From 9:30 a.m. on Monday, Oct 5, to 7:05 p.m. on Tuesday, Oct 6.
(33 hours, 35 minutes)
During this time, Senator Alphonse D'Amato (R-NY) spoke for 15 hours and 14 minutes in support of an amendment to the bill. The Senate then recessed for one hour and reconvened at 8:05 p.m. on Oct 6; recessed again from 8:06 p.m. until 10:32 p.m.; adjourned until the next day at 10:47 p.m.
1994 Congressional Campaign Spending Limit and Election Reform Act From 10:00 a.m. on Sep 22 to 4:41 p.m. on Sep 23.
(30 hours, 41 minutes)
2003 Judicial Nominations From 9:30 a.m. on Nov 12 to 3:06 p.m. on Nov 14.
(53 hours, 36 minutes) [2]
2006 Tax and Trade package, and continuing resolution From 9:30 a.m. on Friday, Dec 8 to 4:40 a.m. on Saturday, Dec 9.
(19 hours, 10 minutes)
2007 Iraq War Policy From 10:00 a.m. on Tuesday, Jul 17, until 5:09 p.m. on Wednesday, Jul 18.
(31 hours, 9 minutes)
2012 Continuing Appropriations Resolution, 2013 From 12 p.m. on Friday, September 21, until 4:03 a.m. on Saturday, September 22.
(14 hours, 3 minutes)
2013 Budget Resolution From 9 a.m. on Friday, March 22, until 5:22 a.m. on Saturday, March 23.
(20 hours, 22 minutes)
2013 Continuing Appropriations Resolution, 2014 From 10 a.m. on Tuesday, September 24, until 8:11 p.m. on Wednesday, Spetember 25.
(34 hours, 11 minutes)
Senator Ted Cruz spoke for 21 hours and 19 minutes against the Affordable Care Act.
2013 Post-cloture debate on executive and judicial nominations From 2:00 p.m. on Wednesday, December 11, until 2:11 p.m. on Friday, December 13, 2013.
(48 hours, 11 minutes)
2014 Climate change From 4:00 p.m., Monday, March 10, until 8:54 a.m. on Tuesday, March 11, 2014.
(16 hours, 54 minutes)
2015 Budget resolution From 9:30 a.m. on Thursday, March 26, until 4:23 a.m. on Friday, March 27.
(18 hours, 53 minutes)
2016 Continuing appropriations resolution, 2017 From 10:00 a.m. on Friday, December 9, until 6:39 a.m. on Saturday, December 10.
(20 hours, 39 minutes)
2017 Cabinet nominations From 12:00 p.m. on Monday February 6, until 9:05 p.m. on Wednesday, February 8.
(57 hours, 5 minutes)
Democrats used post-cloture debate time on a number of nominations to speak against those nominations.
2017 Cabinet nominations From 10:00 a.m. on Thursday, February 16, until 1:54 p.m. on Friday, February 17.
(27 hours, 54 minutes)
2017 Neil Gorsuch nomination From 10:00 a.m. on Tuesday, April 4, until 11:28 p.m. on Wednesday, April 5.
(37 hours, 28 minutes)
Senator Jeff Merkley of Oregon spoke for 15 hours, 26 minutes against the Gorsuch nomination.

Total: 38

[1] Sessions continuing until 4:00 a.m. or later have been considered all-night sessions here. Those ending earlier have not been included in this list. Other all-night sessions may have occurred for which no records have been found.

[2] The Senate recessed from 12:30-2:16 p.m. on Wednesday, Nov. 12, for caucus luncheons.

Senate Historical Office

February 2017